Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 10, 2017, 6:55 PM CST for Houston County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 10, 2017, 6:55 PM CST (00:55 UTC)
- Expired
- Mar 10, 2017, 7:30 PM CST
- In force
- 35 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Houston County, TX
The radar
The Shreveport radar (KSHV), 182 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 7:05 PM CST | TSTM WND DMG | 5 Ene Latexo, TX | TREES DOWN EAST OF LATEXO ON FM2022. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 0.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WUUS54 KHGX 110055
SVRHGX
TXC225-110130-
/O.NEW.KHGX.SV.W.0033.170311T0055Z-170311T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
655 PM CST FRI MAR 10 2017
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northwestern Houston County in southeastern Texas...
* Until 730 PM CST.
* At 654 PM CST, a severe thunderstorm was located 7 miles west of
Kennard, or 10 miles northeast of Crockett, moving northwest at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Crockett, Grapeland, Kennard and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3141 9515 3126 9530 3143 9566 3155 9556
3159 9533
TIME...MOT...LOC 0054Z 128DEG 22KT 3139 9530
HAIL...1.00IN
WIND...<50MPH
$$
402 follow-up statements
819
WWUS54 KHGX 110058
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
658 PM CST FRI MAR 10 2017
TXC225-110130-
/O.CON.KHGX.SV.W.0033.000000T0000Z-170311T0130Z/
Houston TX-
658 PM CST FRI MAR 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR NORTHWESTERN HOUSTON COUNTY...
At 656 PM CST, a severe thunderstorm was located 8 miles west of
Kennard, or 10 miles northeast of Crockett, moving northwest at 25
mph. Another severe thunderstorm was located 1 mile east of
Grapeland, moving northwest at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Crockett, Grapeland, Kennard and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Houston County Lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3141 9515 3126 9530 3143 9566 3155 9556
3159 9533
TIME...MOT...LOC 0056Z 128DEG 22KT 3140 9532
HAIL...1.00IN
WIND...<50MPH
$$
40740
WWUS54 KHGX 110114
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
714 PM CST FRI MAR 10 2017
TXC225-110130-
/O.CON.KHGX.SV.W.0033.000000T0000Z-170311T0130Z/
Houston TX-
714 PM CST FRI MAR 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR NORTHWESTERN HOUSTON COUNTY...
At 713 PM CST, a severe thunderstorm was located near Grapeland, or
10 miles north of Crockett, moving northwest at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Houston County Lake, Grapeland and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Houston County Lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3143 9527 3133 9539 3145 9564 3155 9556
3158 9537
TIME...MOT...LOC 0113Z 128DEG 22KT 3146 9541
HAIL...1.00IN
WIND...<50MPH
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 6:04 PM CST, 51 minutes earlier.
Area forecast discussion, Mar 10, 6:04 PM CST, 51 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 604 PM CST Fri Mar 10 2017 .AVIATION.../00Z TAF/ Radar continues to show mainly isolated TSRA across much of SE Texas. Storms should be dissipating over the next hour or two with some shower activity possible afterward. Will be watching storms closely near KIAH for the next hour or two. We may need to ammend for TSRA at the terminal but radar trends should keep it within the vicinity only. Same can be said for storms near KUTS/KCXO. Ceilings are mainly VFR but except for along the coast with higher moisture and sea fog for KGLS. Ceilings should drop to MVFR and perhaps IFR although SREF ceiling probabilities are not all that high for IFR ceilings for the area. IFR most likely for KCLL/KUTS/KCXO for the morning hours. Ceilings will be slow to improve tomorrow as weak upper low over the lower Texas coast will slowly move across the area. Widespread SHRA/TSRA are expected late morning through the afternoon. Based timing on GFS and WRF- ARW trends. HRRR seems on track for near term trends. Beyond 00Z SUN look for cold front to approach the area. It should begin to push through around 06Z Sunday. Overpeck && .PREV DISCUSSION... /ISSUED 342 PM CST Fri Mar 10 2017/ DISCUSSION... The big picture forecast for the next couple of days appears straightforward at first, but the devil lies in the details. Scattered showers this afternoon should fade off this evening. More widespread rain should move in from the southwest towards morning, and make its way across the area Saturday and Saturday night. How much rain to expect is considerably trickier - copious moisture will make for a marginal flash flood environment, but where the heaviest rain falls will depend very much on the track of low pressure across the area. Still keep the heaviest rain just offshore, but the trend in guidance has been towards the coast, so keep an eye on the latest forecast info tomorrow for any changes. After that, look for a cool, but drier Sunday followed by seasonable and continued dry weather for the bulk of the week. Chances for rain may return late next week. Rest of today through Sunday morning... Radar shows scattered showers across Southeast Texas this afternoon, drifting slowly. Shear is weak, which isn't allowing for updrafts to organize and maintain for very long, but between the slow motion and efficient rainfall cores, localized spots can pick up to a quick inch of rain from the strongest cells before they give out. This should continue into early this evening when the atmosphere should lose some instability. Rain chances should wane into the nighttime hours as this happens. However, towards morning, look for rain chances to bump back up. A mesoscale convective vortex looks to be organizing well down the Gulf coast, and several models are spinning this up into a coastal low, and dragging it across our area Saturday. At the same time, a backdoor front looks to settle into the area. Add in a little midlevel shortwave and copious moisture (precipitable water up near 1.75 inches), and suddenly rainfall potential becomes a concern if that coastal low tracks in the wrong spot. For now, trending towards the Euro, which is ever so slightly offshore and has been more consistent. But there is worry as this morning the NAM (which seems to be handling short term QPF well) and the GFS both bring it up over land. On the plus side, the environment at 850 and 700 mb looks more marginal for real big rain, so a flash flood environment is probably more marginal. So, as it stands now, rain totals are relatively limited (under two inches, with localized spots in the 2-4 inch range) with the heaviest rain just offshore. But to be safe, keep tuned to forecasts even tomorrow, as a small miss suddenly brings coastal areas into play for heavier rain. Sunday morning through Wednesday... Things should begin to clear out, and aloft we look to see a western ridge become more dominant, and for anticyclone vorticity advection to being to suppress vertical motion on top of a weak surface high. With this situation, expect temperatures to start out cooler than normal, but dry, on Sunday. As the week goes on, we should see winds begin to turn more towards onshore, with gradual warming to seasonable temperatures. Late next week... An upper trough over Northwest Mexico will start to be drawn eastward towards Texas, and high pressure to our east will establish onshore flow. Temperatures should continue to warm, and we could see ourselves in something reminiscent of a summer pattern. However, southwest flow at 850 may or may not advect in enough warm air to cap things off. Have gone with slight chance PoPs Thursday. Towards the weekend, low pressure scraping the Great Lakes and moving into New England or the Mid-Atlantic will drop a front down into our area, which should increase rainfall potential, but there is still significant model disagreement into just how productive this front will be. Regardless, we should look for temperatures to warm above normal ahead of any front. Luchs MARINE... Cold front near the I-20 corridor with moist southeasterly flow across the Upper Texas coastal waters. Surface pressures down about 2 millibars over S TX this afternoon from late this morning. Concentrated area of deeper convection focus around buoy 42019 and expect these storms to continue through 8 pm then probably weaken before blossoming again in the morning. Guidance has two main camps one with surface low forming over the Gulf waters and remaining there and the others with it inland. Both of these scenarios bring showers and thunderstorms to the coastal waters. The scenario with the low inland will bring a period of stronger southeasterly flow Saturday and have increased winds that may warrant a short SCEC and this is probably reasonable. Patchy fog will also be possible near the coast. If the storms focus out over the Gulf then winds may be more easterly near the coast which could favor patchy to areas of fog near the coast. The cold front should scour out the moisture and end the storms Sunday morning. 45 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 62 74 48 59 46 / 50 60 60 10 10 Houston (IAH) 63 73 54 61 49 / 40 70 70 10 0 Galveston (GLS) 65 72 58 63 56 / 40 70 80 30 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...40 Aviation/Marine...39
Hazardous weather outlook, Mar 10, 7:23 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 723 AM CST Fri Mar 10 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-111330- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 723 AM CST Fri Mar 10 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected. Although no widespread hazardous weather is expected, a few of the stronger storms could produce localized street flooding, small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday We will be keeping our eye on the potential for some locally heavy rain Saturday afternoon and night. Although confidence that precipitation will occur is moderate to high, there is considerable uncertainty in regards whether rates or overall amounts will be heavy enough to produce localized flood impacts. At this time, most computer model guidance suggests the higher rainfall amounts will mostly be confined offshore. However, those that live generally along and south of the Interstate 10 corridor should keep up with the latest forecasts. Just minor changes could shift this axis further inland. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. GMZ330-335-350-355-370-375-111330- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 723 AM CST Fri Mar 10 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Patchy fog is possible...possibly dense at times tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Sea fog could continue intermittently through Saturday night as warm and moist air continues to flow across the cooler gulf and bay waters. Look for increasing shower and thunderstorm coverage Saturday afternoon and night ahead of the front. Some of the storms could be strong. Winds and seas will be higher in and near the stronger cells. A small craft advisory will be needed Sunday in the wake of the front for moderate to strong offshore winds and building seas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 10, 3:44 PM CST, 3 hours 11 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 344 PM CST FRI MAR 10 2017 TXZ164-178-179-102230- San Jacinto TX-Polk TX-Trinity TX- 344 PM CST FRI MAR 10 2017 ...SPECIAL WEATHER STATEMENT... At 343 PM CST, the public reported a strong thunderstorm 7 miles northeast of Onalaska, or 14 miles northwest of Livingston, moving west at 10 mph. Half inch hail has been reported with this storm. Locations impacted include... Onalaska. LAT...LON 3099 9495 3081 9494 3080 9523 3100 9523 TIME...MOT...LOC 2143Z 087DEG 9KT 3090 9504
Special weather statement, Mar 10, 4:11 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
411 PM CST FRI MAR 10 2017
TXZ179-102245-
Polk TX-
411 PM CST FRI MAR 10 2017
...STRONG THUNDERSTORMS ACROSS EASTERN TRINITY AND NORTHEASTERN POLK
COUNTIES THROUGH 445 PM CST...
At 410 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Corrigan, or 8 miles northwest of Chester, moving
northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Corrigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3101 9466 3093 9464 3088 9467 3099 9499
3102 9497 3104 9494 3115 9484 3111 9475
3111 9472 3109 9466 3110 9465 3109 9464
3109 9463 3105 9458
TIME...MOT...LOC 2210Z 120DEG 15KT 3101 9470
40Special weather statement, Mar 10, 4:23 PM CST, 2 hours 32 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 423 PM CST FRI MAR 10 2017 TXZ210>212-226-227-102300- Waller TX-Wharton TX-Colorado TX-Fort Bend TX-Austin TX- 423 PM CST FRI MAR 10 2017 ...STRONG THUNDERSTORMS ACROSS NORTHEASTERN COLORADO...NORTH CENTRAL WHARTON...SOUTHEASTERN AUSTIN...NORTHWESTERN FORT BEND AND SOUTHWESTERN WALLER COUNTIES THROUGH 500 PM CST... At 423 PM CST, Doppler radar was tracking a strong thunderstorm near Sealy, moving northwest at 20 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sealy, Bellville, San Felipe and Cat Spring. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2974 9599 2960 9611 2976 9643 2998 9622 TIME...MOT...LOC 2223Z 128DEG 18KT 2972 9613 Hathaway
Special weather statement, Mar 10, 4:39 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
439 PM CST FRI MAR 10 2017
TXZ179-102315-
Polk TX-
439 PM CST FRI MAR 10 2017
...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN POLK COUNTY THROUGH 515
PM CST...
At 438 PM CST, Doppler radar was tracking a strong thunderstorm near
Alabama-Coushatta Reservation, or 12 miles west of Woodville, moving
northwest at 10 mph.
One-quarter inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Alabama-Coushatta Reservation.
LAT...LON 3059 9460 3068 9489 3092 9473 3084 9462
3064 9457
TIME...MOT...LOC 2238Z 119DEG 11KT 3071 9463
40Special weather statement, Mar 10, 4:49 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
449 PM CST FRI MAR 10 2017
TXZ164-179-102315-
Polk TX-Trinity TX-
449 PM CST FRI MAR 10 2017
...STRONG THUNDERSTORMS ACROSS EAST CENTRAL TRINITY AND NORTH CENTRAL
POLK COUNTIES THROUGH 515 PM CST...
At 448 PM CST, Doppler radar was tracking a strong thunderstorm over
Corrigan, or 11 miles south of Diboll, moving northwest at 10 mph.
One-quarter inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Corrigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
LAT...LON 3125 9487 3123 9486 3121 9486 3118 9485
3116 9485 3115 9486 3113 9480 3111 9475
3111 9472 3107 9469 3091 9480 3100 9508
3126 9490
TIME...MOT...LOC 2248Z 119DEG 10KT 3103 9482
40Special weather statement, Mar 10, 5:35 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
535 PM CST FRI MAR 10 2017
TXZ163-164-110000-
Houston TX-Trinity TX-
535 PM CST FRI MAR 10 2017
...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL TRINITY AND NORTHEASTERN
HOUSTON COUNTIES THROUGH 600 PM CST...
At 534 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Forest, or 13 miles north of Apple Springs, moving
northwest at 20 mph.
One-quarter inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Kennard and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3156 9514 3155 9515 3154 9514 3152 9510
3150 9509 3149 9511 3147 9510 3146 9507
3147 9506 3144 9504 3144 9501 3142 9500
3141 9498 3141 9497 3138 9495 3128 9501
3140 9537 3158 9525 3157 9520 3158 9517
TIME...MOT...LOC 2334Z 119DEG 19KT 3141 9504
40The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:33 PM CST | Severe Thunderstorm Warning | HGX | Houston | 27 min |
| Mar 10, 7:28 PM CST | Severe Thunderstorm Warning | HGX | Houston | 17 min |
| Mar 11, 9:00 AM CST | Special Marine Warning | HGX | 90 min | |
| Mar 11, 10:14 AM CST | Special Marine Warning | HGX | 91 min | |
| Mar 11, 10:29 AM CST | Special Marine Warning | HGX | 61 min | |
| Mar 11, 12:34 PM CST | Small Craft Advisory | HGX | 38 hr | |
| Mar 11, 1:57 PM CST | Special Marine Warning | HGX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.